Indiana, 2021

Hail and Damaging Winds in Indiana, July 8, 2021

July 8, 2021 · NWS IND · 6 events in 2 counties and zones

During the late afternoon hours of July 8th, a complex of thunderstorms associated with a weak upper level low pressure system moved through much of central Indiana. As they entered east central Indiana, one complex of storms began to bow before producing brief damage in Rush County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$149,000
Crop damage
$100,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the late afternoon hours of July 8th, a complex of thunderstorms associated with a weak upper level low pressure system moved through much of central Indiana. As they entered east central Indiana, one complex of storms began to bow before producing brief damage in Rush County. Winds were estimated at 85 to 95 mph in that swath of damage with little other damage noted with the other storms during the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 8, 9:01 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 8, 9:01 AM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1001 AM EDT Thu Jul 8 2021

.Forecast Update...
Issued at 1000 AM EDT Thu Jul 8 2021

Scattered showers and isolated thunderstorms across mainly northern
counties this morning...will continue to slide eastward...while
overall convective coverage slowly expands and builds southward
through this afternoon.  While current storms are more garden-
variety in nature, a marginal risk for strong/severe winds continues
for this afternoon and at least early into this evening for most of
the CWA.  Threat of heavy rainfall and very localized flooding is
also present under stronger storms through this evening.
Considerable cloudiness will keep temps from rebounding farther than
the low to mid 80s for most locations amid the high humidity.

&&

.Short Term...(Today through Friday)
Issued at 301 AM EDT Thu Jul 8 2021

Scattered convection was across mainly the far northern forecast
area, stretching back into central Illinois early this morning.
Isolated convection was across the far southwestern forecast area. A
surface cold front extended from lower Michigan southwest to north
of St. Louis. An upper trough was just west of the area.

Based on recent trends, believe that at least isolated convection
will continue through the remainder of the predawn hours, especially
with the upper trough and front nearby. Will continue some PoPs
before 12Z.

After 12Z, the left exit region of an upper jet will be near the
northern forecast area. This will likely aid in the production of
some convection by mid to late morning there. Later during the day,
as the cold front moves through the area, it will interact with
unstable air to produce scattered to numerous showers and
thunderstorms. Overall, will end up going at least likely PoPs most
areas at some point during the day.

There is enough shear around to perhaps get some isolated severe
storms this afternoon, mainly across the eastern and southern
forecast area ahead of the front.

The front will be exiting the area this evening, so will just keep
some low PoPs in the east during the evening hours.

Surface high pressure will build into the area overnight into Friday
morning, and this will provide dry and cooler conditions. During the
afternoon, an upper disturbance in northwest flow aloft will
approach the area. Some lift will occur aloft with this feature by
late afternoon. However, the surface high will still have influence
over much of central Indiana, keeping the low levels dry.

Thus, while some sprinkles may be possible in the far west later on
Friday, feel that mentioning PoPs will be overdone. Will go with a
dry forecast.

&&

.Long Term...(Friday night through Wednesday)
Issued at 301 AM EDT Thu Jul 8 2021

The long term period looks to be active, beginning with the arrival
of leading shortwave impulses ahead of a strengthening low early in
the weekend. This low will close off somewhere in the region, likely
to our west per the general consensus of deterministic guidance, and
lead to multiple potential rounds of showers and thunderstorms
throughout the long term period.

While a marginal severe threat would not be out of the question
given at times modest deep layer shear values, the more substantial
concern will be hydrologic with deeply saturated/pseudotropical
profiles (featuring deep but thin instability profiles)
and precipitable water values continuing to be advertised at 1.8 to
2 inches, which approaches climatological maximum for the time of
year. This, along with wet antecedent conditions means heavy rain
from thunderstorms, particularly if occurring in multiple rounds,
will have little trouble causing at least nuisance flooding issues,
if not flash flooding and renewed river flooding. OHRFC river flood
ensembles indicate at least a 30 percent chance of renewed minor
flooding along portions of the main stem rivers, particularly in
southwest Indiana where river flooding has been an issue for some
time now, and just recently ended.

The closed upper low looks to lift out of the area by mid week next
week, although additional disturbances in the weakly cyclonic flow
will continue to merit precip chances through the end of the period.

Given the overall pattern, temperatures should be at least a bit
below normal, particularly early in the long term period, and the
blend has handled this quite well.

&&

.Aviation...(12Z TAF Issuance)
Issued at 622 AM EDT Thu Jul 8 2021

IMPACTS:
- IFR ceilings for some sites early.
- Scattered convection this morning will become numerous this
  afternoon. MVFR and worse in convection with gusts over 25kt
- Sustained winds generally 10kt or less...except in/around storms
- Gradual wind shift following frontal passage

DISCUSSION: Convection near KLAF should be east of there by valid
time and remain north of the other sites.

Area of IFR and worse ceilings in stratus at KBMG will move north to
very close to KIND by valid time. Low confidence on what will happen
at KIND, but for now have included a scattered 500ft deck. Will
continue to monitor. This deck should mix out by 14-15Z anyway.

Otherwise VFR conditions are expected outside of convection today,
except for KLAF which could see periods of MVFR ceilings.

A cold front will gradually move through today, switching winds to
northwest.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...AGM
Short Term...50
Long Term...Nield
Aviation...50
Hazardous weather outlook, Jul 8, 2:44 AM EST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
344 AM EDT Thu Jul 8 2021

INZ021-028>031-035>049-051>057-060>065-067>072-090745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
344 AM EDT Thu Jul 8 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms will be around
through the day today, ending all areas this evening. Isolated severe
storms with damaging winds are possible, mainly this afternoon and
early evening.

Any storm will be capable of producing gusty winds, small hail, heavy
rain, and lightning.

Storm motion will generally be to the east at around 25 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible for much of the time from Friday night
through Wednesday. Any storm can produce cloud to ground lightning,
gusty winds and locally heavy rain.

Repeated rounds of storms with heavy rain could lead to flooding
this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out this afternoon and early
evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 8, 11:10 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1210 PM EDT Thu Jul 8 2021

INZ047-048-056-057-081645-
Rush-Shelby-Hancock-Marion-
1210 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SHELBY...SOUTHERN
HANCOCK...NORTHWESTERN RUSH AND SOUTHEASTERN MARION COUNTIES...

At 1209 PM EDT, a strong thunderstorm was located near Greenfield, or
13 miles north of Shelbyville, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Indianapolis, Greenfield, Beech Grove, Cumberland, Knightstown, New
Palestine, Warren Park, Morristown, Carthage, Spring Lake and
Arlington.

This includes the following highways...
 Interstate 65 between mile markers 102 and 103.
 Interstate 70 between mile markers 89 and 91.
 Interstate 74 between mile markers 93 and 106.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3959 8547 3962 8595 3964 8595 3964 8609
      3980 8608 3981 8560 3979 8559 3979 8546
TIME...MOT...LOC 1609Z 272DEG 31KT 3971 8584

JAS
Special weather statement, Jul 8, 11:40 AM EST, 8 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1240 PM EDT Thu Jul 8 2021

INZ048-056-057-081730-
Rush-Shelby-Hancock-
1240 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY...
SOUTHEASTERN HANCOCK AND NORTHERN RUSH COUNTIES...

At 1239 PM EDT, a strong thunderstorm was located 9 miles northwest
of Rushville, or 14 miles northeast of Shelbyville, moving east at 25
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Rushville, Knightstown, Morristown, Carthage, Glenwood, Mays and
Arlington.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3958 8530 3960 8569 3981 8569 3980 8560
      3979 8559 3979 8530
TIME...MOT...LOC 1639Z 272DEG 22KT 3968 8560

JAS

The radar

The Indianapolis radar (KIND), 64 km away, was scanning. The volume nearest the first event began at 16:46 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rush

When
July 8, 11:48 AM EST
Where
Rush County, 2.55 mi NNE of Homer
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.613, -85.549

Pole barn damaged by a microburst within an area of strong thunderstorm winds. An old corn crib was also destroyed at this location.

Thunderstorm Wind, Rush

When
July 8, 11:54 AM EST
Where
Rush County, 3.48 mi WSW of Rushville
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
39.600, -85.510

Significant roof and side wall damage to a house and outbuilding due to a microburst.

Thunderstorm Wind, Rush

When
July 8, 11:56 AM EST
Where
Rush County, 3.48 mi WSW of Circleville
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.580, -85.490

Trees damaged due to thunderstorm wind gusts. Items from yard were also blown into a nearby field.

Thunderstorm Wind, Rush

When
July 8, 12:01 PM EST
Where
Rush County, Rushville
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.620, -85.450

Trees and tree limbs downed by thunderstorm wind gusts across the town of Rushville.

Thunderstorm Wind, Rush

When
July 8, 12:11 PM EST
Where
Rush County, 1.07 mi E of New Salem
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Crop damage
$100,000
Reported by
Public
Coordinates
39.530, -85.330

Large tree limbs downed by thunderstorm wind gusts with crops flattened in the vicinity of New Salem.

Hail, Jennings

When
July 8, 3:25 PM EST
Where
Jennings County, 1.28 mi WSW of North Vernon
Measured
0.75 in hail
Reported by
Public
Coordinates
38.990, -85.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958897, 958904, 958906, 958907, 958908, 958909.